Is estrogen bad for women?

Dear doctor; Is there an increased risk of migraine for women who choose to take estrogen for menopausal symptoms?

Dear doctor;

Is there an increased risk of migraine for women who choose to take estrogen for menopausal symptoms?                                                                  

 Becky

Dear Becky,

Estrogen replacement therapy was highly popular in the nineties. It was said to be beneficial for relieving uncomfortable symptoms of menopause like hot flushes, vaginal drying, etc. However, studies done subsequently showed that while estrogen given at menopause was beneficial in these symptoms, it created other health related problems like increasing risk of heart diseases by increasing lipid levels, increasing risk of clotting, liver toxicity, breast cancer etc  Transdermal patches of estrogen applied on the skin were found to be more useful, as the systemic absorption, hence side effects of estrogens were minimised. Side effects depend on overall health status of a woman, lifestyle and dose of estrogen used.

Regarding migraine being provoked by hormone replacement therapy in menopause, the results of studies are controversial. Since migraine is said to occur due to neurochemical changes in brain, higher levels of estrogens are said to protect against it. Low levels of estrogens as during beginning of menstruation are said to increase susceptibility to migraine. Some studies claim that estrogen given around menopause can trigger neurochemical changes in brain causing migraine. However occurrence of migraine depends on several other factors like age of the patient, mental, physical stress, smoking, diet etc.

It is advisable to initially use non hormonal drugs for troublesome menopausal symptoms. Only if symptoms are severe or incapacitating, estrogen replacement therapy can be tried after medical consultation.

 

Have Your SayLeave a comment